Tennessee, 2010

Damaging Winds in Tennessee, June 25, 2010

June 25, 2010 · NWS OHX · 3 events in 3 counties and zones

Severe thunderstorms developed near the Tennessee/Alabama Border and across the eastern half of Middle Tennessee through the afternoon and into the early evening hours on June 25th, resulting in thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms developed near the Tennessee/Alabama Border and across the eastern half of Middle Tennessee through the afternoon and into the early evening hours on June 25th, resulting in thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 25, 11:31 AM CST, 49 minutes earlier.

Area forecast discussion, Jun 25, 11:31 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1231 PM CDT FRI JUN 25 2010

.UPDATE...FOR AVIATION.

&&

.AVIATION...18Z TAFS.

A FRONTAL ZONE WILL HELP INITIATE SCATTERED TSRA MAINLY SOUTH TN
TODAY. CONFIDENCE FOR LOCAL IMPACTS TOO LOW...SO JUST INCLUDING CB
CLOUDS FOR BNA AND VCTS FOR CSV. CLEARING TONIGHT...BUT LIGHT WIND
AND MUGGY AIR WILL RESULT IN MVFR FOG AROUND DAYBREAK SATURDAY.
FOG WILL LIFT TO SCATTERED CU ON SATURDAY AS SOUTHWEST WINDS
INCREASE SLIGHTLY NEAR 5 KT.

13

&&

.PREV DISCUSSION... /ISSUED 942 AM CDT FRI JUN 25 2010/

UPDATE...
AS OF 14Z...SCT CU BEGINNING TO DEVELOP ALONG WITH SOME PATCHES
OF AC ACROSS MIDDLE TN. TEMPS AROUND 80...DEWPOINTS GENERALLY IN
THE LOWER TO MID 70S...WITH LIGHT EAST TO CALM WINDS. STATIONARY
FRONT POSITIONED ACROSS WEST TO EAST FROM NORTHERN MS TO NORTHERN
AL TO NORTHERN GA. FRONT IS EXPECTED TO MOVE NORTH...AS A WARM
FRONT...AND BE POSITIONED WEST TO EAST ACROSS THE CENTRAL PORTIONS
OF THE MIDSTATE...GENERALLY ALONG THE I-40 CORRIDOR BY LATER THIS
AFTERNOON. 12Z KOHX SOUNDING SHOWING PRECIP WATER VALUES AROUND
1.80 INCHES...LI'S AROUND -6...AND CAPE VALUES AROUND 3000 J/KG.
THESE VALUES ALSO SUPPORTED BY 14Z LAPS/MSAS VALUES.

WHEN DIURNAL HEATING INFLUENCES START TO KICK IN ACROSS MUCH OF
THE MID STATE LATER THIS MORNING...AND FRONT BEGINS ITS
PROGRESSION SLOWLY NORTH...EXPECT SCT SHWRS/TSTMS TO DEVELOP...
WITH A FEW TSTMS REACHING STRONG TO SEVERE THRESHOLDS...AS STRONG
TO DAMAGING WINDS AND BRIEF HEAVY RAINFALL WILL BE THE MAIN
CONCERNS. 14Z TEMPS RUNNING IN LINE WITH FORECASTED HIGH VALUES.

SO THE BOTTOM LINE HERE IS...WILL NOT CHANGE CURRENT FORECAST AT THIS
TIME. HOWEVER...DEPENDING ON AREAL COVERAGE OF SHWRS/TSTMS...ESPECIALLY
SOUTH OF I-40...MAY RAISE POPS LATER THIS MORNING OR EARLY AFTERNOON
TO REFLECT CONDITIONS AT THAT TIME.

31

&&

PREV DISCUSSION.../ISSUED 208 AM CDT FRI JUN 25 2010/

DISCUSSION...SURFACE MAP AT 07Z SHOWS A WEAK BOUNDARY LYING
ACROSS SOUTHERN MIDDLE TENNESSEE WITH MAINLY MIDDLE AND HIGH
CLOUDS STILL STREAMING ACROSS THE MID STATE.

WITH THE PRESENCE OF THIS BOUNDARY AND CONTINUED WARM, HUMID
WEATHER, HAVE GONE ABOVE GUIDANCE TODAY FOR POP'S, ESPECIALLY
ACROSS THE NORTH, WHERE WE WILL STILL SEE ISOLATED OR WIDELY
SCATTERED CONVECTION. HOWEVER, BEST CHANCE FOR STORMS REMAINS IN
AREAS SOUTH OF NASHVILLE.

HAVE ALSO UNDERCUT MOS TEMPERATURES A COUPLE OF DEGREES TODAY,
GIVEN THE CLOUDS AND THE FACT THAT, AS THE FRONT SAGS SOUTH,
SLIGHTLY COOLER TEMPERATURES WILL WORK THEIR WAY INTO MIDDLE
TENNESSEE, ALTHOUGH WE'RE TALKING LOWER 90'S VS. MID 90'S MOST
AREAS, SO IT WILL STILL BE HOT.

HOT WEATHER WILL CONTINUE THROUGH THE WEEKEND, AS TEMPERATURES
QUICKLY REBOUND BACK INTO THE MID 90'S MOST AREAS, WITH CONTINUED
ISOLATED-TO-SCATTERED CONVECTION, MAINLY IN THE AFTERNOONS AND
EVENINGS, AS SURFACE-BASED INSTABILITY REMAINS HIGH AND MOISTURE
REMAINS PLENTIFUL.

GFS CONTINUES TO BRING A COLD FRONT INTO MIDDLE TENNESSEE MONDAY
AFTERNOON, AND THROUGH MIDDLE TENNESSEE MONDAY NIGHT. THIS LOOKS
TO BE A SIGNIFICANT WEATHER-CHANGER, AS WE ACTUALLY GET AN
ACCOMPANYING UPPER TROUGH PASSAGE, AND NOT JUST A LOW-LEVEL
FRONTAL PASSAGE. THUS, AM NOT EXPECTING ANY ACTIVE WEATHER PAST
TUESDAY, WITH MUCH COOLER TEMPERATURES COMING IN, ALONG WITH MUCH
LOWER DEW POINTS.

ROSE

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 25, 3:31 AM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
431 AM CDT FRI JUN 25 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-260945-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
431 AM CDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL SYSTEM LIES EAST TO WEST ACROSS THE MIDSTATE. THIS
WILL SERVE AS A FOCAL POINT FOR FORMATION OF CONVECTION TODAY AND
THIS EVENING. WHILE SEVERE STORMS ARE UNLIKELY...SOME STORMS MAY
HAVE STRONG GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND
BE PREPARED TO REPORT ANY DAMAGE OR FLOODING BY THUNDERSTORMS.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JLM

In the hours before

Local storm report, Jun 25, 9:21 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1021 AM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     MCMINNVILLE             35.69N 85.78W
06/24/2010                   WARREN             TN   LAW ENFORCEMENT

            ONE LARGE TREE WAS DOWNED AND WAS BLOCKING PETTIGAP ROAD.

0525 PM     DENSE FOG        1 S CELINA              36.53N 85.50W
06/24/2010                   CLAY               TN   TRAINED SPOTTER

            HEAVY RAINFALL WASHED BOULDERS ONTO HWY 52...JUST OUTSIDE
            OF CELINA.

0626 PM     TSTM WND DMG     MURFREESBORO            35.85N 86.39W
06/24/2010                   RUTHERFORD         TN   TRAINED SPOTTER

            SEVERAL TREES DOWN EAST NORTHFIELD/HUNTINGTON DRIVE AREA.
            TRAFFIC LIGHT DAMAGE.

&&

31
Local storm report, Jun 25, 9:21 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR CLAY COUNTY
NATIONAL WEATHER SERVICE NASHVILLE TN
1021 AM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     MCMINNVILLE             35.69N 85.78W
06/24/2010                   WARREN             TN   LAW ENFORCEMENT

            ONE LARGE TREE WAS DOWNED AND WAS BLOCKING PETTIGAP ROAD.

0525 PM     FLASH FLOOD      1 S CELINA              36.53N 85.50W
06/24/2010                   CLAY               TN   TRAINED SPOTTER

            HEAVY RAINFALL WASHED BOULDERS ONTO HWY 52...JUST OUTSIDE
            OF CELINA.

0626 PM     TSTM WND DMG     MURFREESBORO            35.85N 86.39W
06/24/2010                   RUTHERFORD         TN   TRAINED SPOTTER

            SEVERAL TREES DOWN EAST NORTHFIELD/HUNTINGTON DRIVE AREA.
            TRAFFIC LIGHT DAMAGE.

&&

31

The radar

The Northeast Alabama radar (KHTX), 91 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
June 25, 12:20 PM CST
Where
Giles County, 0.56 mi W of Pulaski
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.200, -87.030

A tree was blown down and blocked a road. Specific location of that road was not given.

Thunderstorm Wind, Lawrence

When
June 25, 2:20 PM CST
Where
Lawrence County, 1.13 mi E of Red Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.300, -87.400

Trees were blown down near Valley Road.

Thunderstorm Wind, Rutherford

When
June 25, 6:00 PM CST
Where
Rutherford County, 2.29 mi SSW of Jefferson
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.952, -86.492

Trees were blown down along U.S. Highway 70 South.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243492, 243496, 243500.